Alert archive / Hawaii / Flash Flood Watches in 2021
Flash Flood Watch 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Mar 29, 2021, 12:32 PM HST for Kauai County, Hawaii. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2021, 12:32 PM HST (22:32 UTC)
- Expired
- Mar 30, 2021, 9:01 AM HST
- In force
- 20 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
County Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422 WGHW60 PHFO 292232 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 1232 PM HST Mon Mar 29 2021 HIZ002>004-300600- /O.NEW.PHFO.FF.A.0007.210329T2232Z-210330T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kauai Windward-Kauai Leeward-Kauai Mountains- 1232 PM HST Mon Mar 29 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a * Flash Flood Watch for Kauai. * Until 8 PM HST this evening * An unstable air mass will remain over the island through this evening. * The threat of immediate flooding has diminished, but the threat of additional heavy rain remains through early this evening. Significant flooding may occur due to the overflow of streams and drainages. Roads in several areas may be closed, along with property damage in urban or low lying areas due to runoff. Landslides may occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ LAU
3 follow-up statements
636 WGHW60 PHFO 300108 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 308 PM HST Mon Mar 29 2021 HIZ002>004-301515- /O.EXT.PHFO.FF.A.0007.000000T0000Z-210331T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kauai Windward-Kauai Leeward-Kauai Mountains- 308 PM HST Mon Mar 29 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch is now in effect for * Kauai. * Through Tuesday afternoon * An unstable air mass will remain over the island through Tuesday afternoon. * The threat of immediate flooding has diminished, but the threat of additional heavy rain is possible through early this evening, and again on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ LAU
490 WGHW60 PHFO 301328 FFAHFO Flood Watch National Weather Service Honolulu HI 328 AM HST Tue Mar 30 2021 HIZ002>004-310400- /O.CON.PHFO.FF.A.0007.000000T0000Z-210331T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kauai Windward-Kauai Leeward-Kauai Mountains- 328 AM HST Tue Mar 30 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * Kauai. * Through this afternoon * An unstable airmass in combination with daytime heating and sea breeze enhancement, could bring some locally heavy showers and the potential for flash flooding to Kauai today. The main threat for heavy showers is expected to be this afternoon. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ JELSEMA
159 WGHW60 PHFO 301901 FFAHFO Flood Watch National Weather Service Honolulu HI 901 AM HST Tue Mar 30 2021 HIZ002>004-302015- /O.CAN.PHFO.FF.A.0007.000000T0000Z-210331T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kauai Windward-Kauai Southwest-Kauai Mountains- 901 AM HST Tue Mar 30 2021 ...FLASH FLOOD WATCH IS BEING UPDATED TO INCLUDE NEW PUBLIC ZONES... The Flash Flood Watch for Kauai is being updated to include the new public zones. In order to do this, this version of the Flash Flood Watch has been cancelled, and will be updated shortly with a new version. $$ Birchard
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Mar 29, 9:44 AM HST, 2 hours 48 minutes earlier.
Area forecast discussion, Mar 29, 9:44 AM HST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 944 AM HST Mon Mar 29 2021 .SYNOPSIS... A weakened high pressure ridge north of the islands will produce light to moderate trade winds with local scale day time sea breezes developing over terrain sheltered areas through Tuesday. Trade winds will strengthen from Wednesday onward, becoming breezy by the weekend. A developing upper level low over the region today will enhance shower activity a bit into the overnight hours. Otherwise shower activity for the rest of the week will favor windward and mountain areas, mainly in the overnight to early morning hours. && .DISCUSSION... The upper trough west of Kauai has brought on an unstable weather airmass to 50th State. Persistent morning showers over the windward and mountain areas of Kauai have resulted in a flash flood warning to the north side of the Garden Isle. Elsewhere, dense mid and high clouds have edge eastward with partial clearing over the central islands. The Big Island summits remain socked in with ice and snow, where there is a Winter Weather Advisory through this afternoon. A Wind Advisory remains in effect for the summits as well due to the erratic, sometimes very strong winds. At the surface, the trade winds are down, blowing in the light to moderate range. Models have eased by to a low level east to east-southeast flow through Tuesday. Under this prevailing wind regime, a hybrid mix of easterly winds and land/night breezes is expected through Tuesday. The easterly winds will be strong enough to drive showers into the windward and mountain areas. The interior and lee areas of most of the islands but in particular Kauai, Oahu, and Lanai, will have sea breezes during the day and a land breeze at night. Looking ahead into this afternoon, the threat of locally heavy rains will persist across Kauai through this afternoon. The layered clouds over the eastern part of the island chain will continue to thin out. As it does, the islands will be exposed to day time heating, that can result in some afternoon showers, particularly Oahu and the lee side and higher elevations of the Big Island. With thinner mid and high clouds area-wide Tuesday, afternoon convection under a unstable air mass will maintain showery conditions over the interior and lee areas of primarily Kauai, Oahu, and the lee side of the Big Island. Wednesday through Friday...The low pressure area will weaken as the high pressure ridge builds in north of the region causing trade wind speeds to gradually increase through Friday. Typical passing trade wind showers remain in the forecast favoring windward and mountain areas. Shower coverage will trend higher over these areas in the overnight to early morning hours. Saturday and Sunday...Breezy trade winds will return as the high pressure ridge builds in north of the state. A stronger high pressure ridge will keep a stronger trade wind inversion over the state on Saturday, limiting shower activity. Low trade wind inversion heights and breezy trade winds may reach the Wind Advisory range for some of our wind favored terrain areas on Sunday. && .AVIATION... Trade winds will ease to light to moderate levels through Tuesday, resulting in localized sea and land breezes developing in more sheltered areas. Showers will favor windward and mauka areas this morning, with showers also forming in leeward areas this afternoon. MVFR conditions will be possible in heavier precipitation. AIRMET Sierra remains in effect for mountain obscuration across windward sections of Kauai, Molokai, Maui and Big Island. AIRMET Tango remains in effect for moderate low level turbulence over and downwind of the terrain of all islands. This AIRMET will likely be cancelled by this afternoon. AIRMET Zulu continues to mention light icing due to layered mid and high clouds. && .MARINE... A trough developing into a closed low northwest of the islands will weaken trades today and Tuesday, and the Small Craft Advisory has been cancelled. However, as a high strengthens to our north Wednesday through the weekend, trades will increase again to fresh to locally strong. The latest northwest swell is declining this morning. A couple of very small surf days are in store for north and west shores today and Tuesday. A couple of mid week small north and west-northwest swells will generate small surf along north and west facing shores Wednesday and Thursday. Expect very small north and west shore surf Friday with nearly flat conditions continuing this weekend. As trades ease up over and upstream of the islands, east facing shore surf will slowly lower through Wednesday. Eastern shore surf will slowly trend upward late in the week but flatten out and stay under advisory threshold through Saturday. Surf along southern shores will continue to run near or slightly above seasonal normals over the next few days. && HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM HST this evening for Big Island Summits. Wind Advisory until 6 PM HST this evening for Big Island Summits. && H Lau/Kinel/Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 5:15 PM HST | Wind Advisory | HFO | Hawaii | 22 hr |
| Mar 28, 7:06 PM HST | Winter Weather Advisory | HFO | Hawaii | 32 hr |
| Mar 29, 8:54 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 29, 9:53 AM HST | Flash Flood Warning | HFO | Kauai | 2 hr |
Nearby
Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.